Canine Thyroid Medication Recall

Leventa Oral Solution for Dogs There has been an FDA recall/stop sell on several well known brands of thyroid medications lately including our Liquid Leventa Oral Solution for Dogs (CLICK HERE for the full list on the FDA website). We still have a small supply and are currently investigating a new supply. However it will most likely not be a liquid or a once a day dosing.

If your dog has been taking one of these medications it is unlikely that there will be any life threatening effects. However, it’s possible that you may see symptoms of hypothyroidism or even hyperthyroidism in a dog that was previously doing well on medication. Symptoms of getting too little thyroid medication (i.e. hypothyroidism) include:

  • lethargy
  • weight gain
  • poor hair coat
  • poor appetite
  • panting

Symptoms of getting too much thyroid medication (hyperthyroidism) include:

  • panting
  • hyperactivity
  • anxiety
  • increased appetite

If your dog is on one of these medications that has been recalled, then you should call your veterinarian. If the symptoms are quite obvious they may decide to test your dog’s thyroid level. However, in most cases, they will likely switch your dog to a different brand of thyroid medicine that has not been affected by this recall. Dog owners and veterinarians can report to the FDA any adverse events, including ineffectiveness, in dogs that received approved or unapproved hypothyroidism products. Information on reporting adverse events can be found at:http://www.fda.gov/animalveterinary/safetyhealth/reportaproblem/ucm055305.htm.